MAUDE Adverse Event Report: DEPUY SPINE INC VIPER PRIME COMP DRIVER, X25; INSTRUMENT COMPRESSION

DEPUY SPINE INC VIPER PRIME COMP DRIVER, X25; INSTRUMENT COMPRESSION
Model Number 286750083
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a j&j sales representative.A device history record (dhr) review was conducted: a review of the receiving inspection (ri) for viper prime comp driver, x25 was conducted identifying that lot number km873415 was released in a single batch.Batch1: lot qty of 75 units were released on 19 dec 2018 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during an unknown procedure performed on (b)(6) 2020, when the surgeon used the compressor driver to apply compression to the setscrew, he happened to tighten the setscrew excessively.The tip of the driver broke off and got stuck in the setscrew.It seemed impossible to remove the fragment and per surgeon the fragment would not cause further adverse event.So, surgeon left the fragment in the patient¿s body and completed the rest of the procedure.Currently the patient is hospitalized but recovering.No further information is available.Concomitant device reported: mis single inner setscw (part # 186715000, lot # unknown, quantity 1).This report is for one (1) viper prime comp driver, x25.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: investigation summary: investigation flow: damage.Visual inspection: the viper prime comp driver, x25 (p/n: 286750083, lot #: km873415) was returned and received at us cq.Upon visual inspection, it was observed that the distal tip was broken and the broken fragment was not returned.There were scratches on the device but have no impact on the device functionality.The embedded device cannot be confirmed as no x-rays were provided.No other issues were identified with the returned device.Device failure/defect identified? yes.Document/specification review: based on the date of manufacture, the current and manufactured revision of drawings were reviewed.Complaint confirmed? yes, the device received was broken.Hence confirming the allegation.Investigation conclusion : the complaint condition was confirmed for the viper prime comp driver, x25 (p/n: 286750083, lot #: km873415).There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.The patterns of fracture do not indicate a probable cause of failure.As a result, no conclusions can be made regarding the type of fracture that the driver underwent.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot: a review of the receiving inspection (ri) for viper prime comp driver, x25 was conducted identifying that lot number km873415 was released in a single batch.Batch1: lot qty of (b)(4) units were released on dec 19, 2018 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device history review: the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER PRIME COMP DRIVER, X25
Common Device Name
INSTRUMENT COMPRESSION
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10779775
Report Number1526439-2020-02086
Device Sequence Number3694142
Product Code HWN
UDI-Device Identifier10705034507736
UDI-Public(01)10705034507736
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286750083
Device Catalogue Number286750083
Device Lot NumberKM873415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2020
Initial Date Received by Manufacturer 10/09/2020
Supplement Date Received by Manufacturer12/09/2020
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date12/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MIS SINGLE INNER SETSCW; MIS SINGLE INNER SETSCW
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient Weight62